Hail, Alleghany
- When
- March 23, 2:15 PM EST
- Where
- Alleghany County, 3.1 mi ESE of Whitehead
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.450, -81.100
Pea to Nickel-sized hail fell for about 15 minutes, covering the ground.
S. began shifting east on the 23rd bringing several rounds of heavy rainfall and numerous severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A large upper level low over the central U.S. began shifting east on the 23rd bringing several rounds of heavy rainfall and numerous severe thunderstorms. Rainfall was estimated at 2 to 2.5 inches in several hours across portions of western Surry County causing the flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 23, 12:52 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT FRI MAR 23 2012
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL TRACK EAST OUT OF THE MID MISSISSIPPI
VALLEY TODAY...THEN SOUTHEAST ACROSS THE TENNESSEE VALLEY ON
SATURDAY. BY MONDAY THE SYSTEM WILL BE OFF THE EAST COAST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT FRIDAY...
CONVECTION DEVELOPING IN UNSTABLE AIR THIS AFTERNOON ACROSS THE
WESTERN MOUNTAINS. ADJUSTED POPS AND TEMPERATURES FOR LATEST TRENDS.
AS OF 1140 AM EDT FRIDAY...
ADJUSTED THE ONSET OF CONVECTION AND RAISED TEMPERATURES A FEW
DEGREES THIS AFTERNOON. PLAYED EARLY POPS CLOSE TO HRRR THIS AFTERNOON.
ADJUSTMENTS MADE IN CLOUD COVER THIS AFTERNOON INTO TONIGHT.
AS OF 925 AM EDT FRIDAY...
THE UPPER LOW OVER THE PLAINS WILL MOVE SLOWLY EASTWARD THIS
AFTERNOON AND TONIGHT...THIS WILL PUSH AN OCCLUDED SURFACE FRONT
AND ASSOCIATED MOISTURE EASTWARD. THIS MORNING WRFARW-RNK AND NAM
BRINGS SOME CONVECTION INTO THE WEST THIS AFTERNOON AND SPREAD
STORMS EAST TONIGHT. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS
IN THE AFTERNOON MAINLY WEST OF I77...THEN BETTER COVERAGE ANTICIPATED
AFTER 8PM/00Z TONIGHT. AS PREVIOUS SHIFT POINT OUT...THE THREAT
OF SEVERE THUNDERSTORMS...ESPECIALLY HAIL...INCREASES BY THIS
EVENING INTO SATURDAY AS THE UPPER LOW AND COLD POOL GET CLOSER. THE DAY2
CONVECTIVE OUTLOOK PLACES EAST OF THE MOUNTAINS IN A SLIGHT RISK
ON SATURDAY. MADE SOME MINOR ADJUSTMENTS IN ISC GRIDS FOR
TEMPERATURES...AND POPS FOR THIS AFTERNOON.
AS OF 400 AM EDT FRIDAY...
MODELS SIMILAR WITH TIMING OF APPROACHING OCCLUDED FRONT AND
ASSOCIATED PRECIPITATION. THERE MAY BE ISOLATED TO SCATTERED
THUNDERSTORMS IN THE AFTERNOON BUT THE BETTER PROBABILITY AND
COVERAGE OF PRECIPITATION WILL BE AFTER 8PM/00Z TONIGHT. THE
THREAT OF SEVERE THUNDERSTORMS...ESPECIALLY HAIL...INCREASES BY
THIS EVENING AS THE UPPER LOW AND COLD POOL GET CLOSER.
MADE ONLY MINOR ADJUSTMENTS FOR HIGHS TODAY. STAYED CLOSE TO LAMP
GUIDANCE. MILD DEW POINTS AND CLOUDS COVER WILL HOLD TEMPERATURES
UP TONIGHT. USED A BLEND OF BIAS CORRECTED MET/MAV GUIDANCE.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 400 AM EDT FRIDAY...
STRONG CYCLONE WHICH HAS BEEN QUASI-STATIONARY OVER THE SOUTHERN
PLAINS WILL FINALLY TRACK EAST AND ACROSS THE MID ATLANTIC REGION
THIS WEEKEND. THIS FEATURE IS EXPECTED TO SLOWLY TREK ACROSS THE
AREA SATURDAY AND SUNDAY WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. INITIAL WAVE OF PRECIP SHOULD HAVE PASSED THROUGH THE
CWA BY 12 UTC...8AM SATURDAY...ASSOCIATED WITH THE OCCLUDED SURFACE
FRONT. WITH PASSAGE OF OCCLUSION...SHOULD SEE A BREAK IN THE PRECIP
WITH STRONG INDICATION THAT A DRY SLOT WILL WORK ACROSS THE FCST
AREA PRIOR TO ARRIVAL OF PRECIP UNDERNEATH THE UPPER LOW. IF THIS
BREAK IN PRECIP ASSOCIATED WITH THE DRY SLOT REVEALS ANY
CLEARING...THEN SOLAR INSOLATION LIKELY TO INCREASE INSTABILITY
ACROSS THE CWA INCREASING POTENTIAL FOR SEVERE STORMS. IF THIS TURNS
OUT TO BE THE CASE...WILL THEN NEED TO ENTERTAIN POSSIBILITY OF
SUPERCELLS PER INCREASING DEEP LAYER SHEAR AHEAD OF THE APPROACHING
UPPER VORTEX.
WILL DEFER TO THE STORM PREDICTION CENTER FOR GUIDANCE ON THIS
DEVELOPING SITUATION...BUT IT APPEARS THE GREATEST THREAT FOR SEVERE
WEATHER MAY RESIDE JUST SOUTH OF THE FCST AREA.
FOR SATURDAY NIGHT AND SUNDAY THE UPPER LOW IS PROGGED TO PASS
DIRECTLY OVER THE MID ATLANTIC REGION...THE CENTER OF THE LOW
SPIRALING EAST AND OFF THE COAST SUNDAY NIGHT. FOCUS SATURDAY NIGHT
THROUGH SUNDAY WILL BE FOR SCATTERED TO NUMEROUS SHOWERS AND
EMBEDDED THUNDERSTORMS...THE THREAT FOR PRECIP PERSISTING UNTIL THE
STORM SYSTEM PASSES EAST OF THE REGION SUNDAY NIGHT.
TEMPERATURES WILL TREND DOWNWARD OVER THE WEEKEND...SATURDAY BEING
THE WARMER OF THE TWO DAYS WITH READINGS IN THE 70S PENDING A BIT OF
SUN. SHAVE ABOUT 10 DEGREES OFF THE TMAX FOR SUNDAY COMPARED TO
SATURDAY...SUNDAY STILL TOPPING OUT 4-8 DEGREES ABOVE THE NORM.
QPF FOR THE ENTIRE EVENT...NOON FRIDAY THROUGH MIDNIGHT SUNDAY NIGHT
LOOKS TO BE ON THE ORDER OF ONE TO TWO INCHES...THE HIGHER AMOUNTS
FAVORING CONVEYOR BELT OF DEEPER MOISTURE THAT WILL RESIDE ON THE
NORTH SIDE OF THE CYCLONE.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 400 AM EDT FRIDAY...
CYCLONE IS PROGGED TO BE WELL EAST OF THE AREA BY 12Z MONDAY...
BOOTED OUT TO SEA BY A STRONG NORTHERN STREAM TROF THAT WILL DIVE
SOUTHEAST ACROSS NEW ENGLAND FROM EASTERN CANADA. THE COMBINATION OF
THE EXITING CYCLONE AND TROF OVER NEW ENGLAND WILL BRING BREEZY
CONDITIONS TO THE AREA MONDAY AND MONDAY NIGHT...FOLLOWED BY A SUNNY
DRY DAY FOR TUESDAY. TEMPERATURES WILL BEGIN TO MODERATE
TUESDAY...WITH A MORE SIGNIFICANT REBOUND WEDNESDAY AS THE LOW LEVEL
FLOW BECOMES SOUTHWESTERLY. ATTM WILL MAINTAIN A DRY FORECAST FOR
MIDWEEK BUT WILL HAVE TO KEEP EYES ON FAST MOVING FRONT WHICH IS
PROGGED TO MOVE ACROSS THE OHIO VALLEY WEDNESDAY...POSSIBLY ARRIVING
ACROSS OUR THE MTNS AS EARLY AS WEDNESDAY AFTERNOON. THIS SOLUTION
IS ABOUT 12-18 HOURS FASTER THAN PREVIOUS MODEL RUNS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1140 AM EDT FRIDAY...
THIS MORNING PATCHY FOG DISSIPATED QUICKLY...LEAVING PLENTY OF
SUNSHINE. CLOUDS WILL FILL IN FROM WEST TO EAST THIS AFTERNOON INTO
TONIGHT WITH CEILINGS LOWERING TONIGHT. MODERATE CONFIDENCE THAT
CEILINGS WILL REMAIN VFR AS THE PRECIPITATION BEGINS. AFTER 00Z
TONIGHT...THERE IS A CHANCE THAT BLF AND LWB MAY HAVE MVFR/IFR CEILINGS
AND VISIBILITIES WITH CONVECTION AND LOW CLOUDS.
MODELS BRING PRECIPITATION ASSOCIATED WITH THE CLOSED UPPER LOW
OVER THE MIDWEST INTO THE FORECAST AREA AFTER 00Z. MORE WIDESPREAD
RAIN IS EXPECTED SATURDAY THROUGH SUNDAY AS THE LOW MOVES EAST
THEN SOUTHEAST.
DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THE SYSTEM
SUNDAY NIGHT THROUGH TUESDAY.
&&
.CLIMATE...
RECORD HIGH TEMPS FOR TODAY...
3/23
ROANOKE 82 IN 2007
LYNCHBURG 91 IN 2007
DANVILLE 86 IN 1966
BLUEFIELD 77 IN 2007
BLACKSBURG 80 IN 1966
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...PM
LONG TERM...WP
AVIATION...AMS
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 445 AM EDT FRI MAR 23 2012 NCZ003>006-019-020-VAZ014-016>018-022>024-032>035-043>047-058-059- 240845- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-CARROLL- FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 445 AM EDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY RAINFALL MAY OCCUR SATURDAY INTO SATURDAY NIGHT. ADDITIONAL HEAVY RAIN IS ALSO POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>013-015-019-020-WVZ042>045-240845- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- GRAYSON-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 445 AM EDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS MAY PRODUCE PERIODS OF HEAVY RAINFALL SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT FRI MAR 23 2012
VAZ012-015-016-231815-
CARROLL VA-GRAYSON VA-WYTHE VA-
119 PM EDT FRI MAR 23 2012
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE
COUNTIES...
AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
INDEPENDENCE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SPRING VALLEY...SPRING VALLEY...AND CRIPPLE
CREEK AROUND 130 PM...FRIES AROUND 140 PM...GALAX CITY AROUND 145
PM...BYLLESBY...IVANHOE...AND COLEMAN STORE AROUND 150 PM...WOODLAWN
AROUND 200 PM AND GALAX HILLSVILLE AIRPORT AROUND 205 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3676 8126 3678 8126 3697 8084 3671 8063
3661 8119 3676 8128
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EDT FRI MAR 23 2012 VAZ016-231845- CARROLL VA- 217 PM EDT FRI MAR 23 2012 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY... AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF GALAX CITY...MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR WOODLAWN AROUND 230 PM. LAT...LON 3679 8080 3674 8069 3661 8080 3664 8086 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT FRI MAR 23 2012
VAZ024-231845-
ROCKBRIDGE VA-
219 PM EDT FRI MAR 23 2012
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...
AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF COLLIERSTOWN...MOVING NORTH AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF ROCKBRIDGE COUNTY
NORTHWEST OF COLLIERSTOWN.
LAT...LON 3785 7954 3776 7961 3778 7966 3783 7962
3786 7963 3787 7965 3788 7964
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT FRI MAR 23 2012
VAZ013-231900-
PULASKI VA-
223 PM EDT FRI MAR 23 2012
...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...
AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ALLISONIA...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 245 PM...
CLAYTOR LAKE STATE PARK AROUND 250 PM AND GRAYSONTOWN AROUND 255 PM.
LAT...LON 3692 8070 3709 8065 3705 8054 3704 8055
3705 8056 3701 8056 3694 8061 3691 8066
DSThe Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
6 hail, 1 flash flood. Local standard time, as filed.
Pea to Nickel-sized hail fell for about 15 minutes, covering the ground.
A car had a windshield broken out while driving on East Pine Street.
Beech Creek flooded a portion of George Chandler Road southwest of Mt. Airy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372985, 372987, 373013, 373015, 373016, 373613, 373621.